Propranolol and Ritalin for ADHD - is safe to mix the two?
Question posted by inspiraladd on 9 May 2010
Last updated on 21 December 2020 by mommykerrie
I am 27 years old and suffering from severe social anxiety disorder for the last 4 years.I take 40mg propranolol (inderal) daily to control the symptoms. I have always had mild ADHD but now its become intolerable.I haven't been able to study even one chapter of any of my course books since the last 8 months. I am planning to start methylphenidate (Ritalin sold as inspiral or addwize here). Can anyone tell me if it is safe to mix the two.
Inderal is a beta blocker that diminishes the effects of epinephrine on B2 receptors in lungs, gastrointestinal tract, liver, uterus, vascular smooth muscle, and skeletal muscle while Ritalin increases the levels of dopamine and norepinephrine in the brain. My psychiatrist is not a very helpful person and I feel he will dismiss my ADHD problem. I had to myself increase the inderal dose to 40mg coz he was willing to prescribe only 10mg which was useless.The 40mg Inderal gives me a headache. So I am a bit scared to add Ritalin (Inspiral) to it. Can anyone help?
Hey there. I started on 10 mg twice a day propranalol around the age of 45 and it helped with my heart palpitations. I asked to have it doubled since it helped with anxiety as well (which was probably causing the palpitations but I didn't put those two things together before!). Once it doubled to 20 mg. twice a day, after a few weeks I became a little down and weepy. So I started cutting the tabs in half and usually only take half twice a day with one full at bedtime sometimes. I feel much better since doing that. I started Ritalin this month for ADD 20 mg LA ... my doc said propranalol was fine with the Ritalin but the thing is I don't really notice any help with my ADD symptoms. Maybe a tiny bit more energy and a tiny bit more focus but wondering if the beta blocker is blocking some of the Ritalin pros. Would love to know how you're doing now!
10 May 2010
this is a question you need to ask a doctor and/or pharmacist. the fact that you take your med dosage into your own hands could be a problem... as for the ADHD, depression and anxiety both can show symptoms that make people unable to focus, mimicing the effects of ADHD... talk to your doctor about something like neurontin (gabapentin) or other anti-convulsant meds. (also if your ADHD has gotten worse with the increase/use of the beta blocker there could be a corrilation there that you may want to look at.